Please login (Members) to view content or
(Nonmembers) this article.
0
No votes yet
Article

Managing Toxicities Associated With Antiangiogenic Biologic Agents in Combination With Chemotherapy for Metastatic Colorectal Cancer

Nina N. Grenon
CJON 2013, 17(4), 425-433 DOI: 10.1188/13.CJON.425-433

Toxicities commonly associated with antiangiogenic agents include hypertension, proteinuria, wound-healing complications, bleeding or hemorrhage, thromboembolic events, hypersensitivity reactions, and gastrointestinal perforation; however, toxicities most often attributed to chemotherapy include nausea, vomiting, diarrhea, constipation, fatigue, neuropathy, mucositis, hand-foot syndrome, hypersensitivity reactions, and myelosuppression. Patients with metastatic colorectal cancer (mCRC) who receive an antiangiogenic agent in combination with chemotherapy may experience toxicities related to both chemotherapy and the antiangiogenic agent. If possible, evidence-based interventions should be used for the management of toxicities. Patient education about expected toxicities and optimal toxicity management can promote the optimal use of therapy to improve survival and quality of life. Oncology nurses are well positioned to educate patients and their families on anticipated treatment and management of side effects. This article summarizes the incidence of toxicities associated with the antiangiogenic biologic agents aflibercept and bevacizumab, in combination with chemotherapy for patients with mCRC, and provides strategies for managing these toxicities based on clinical practice guidelines.

Members Only

Access to this article is restricted. Please login to view the full article.

Not a current ONS Member or journal subscriber?
Join/Renew Membership or